Alert archive / Indiana / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 119, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 29, 1998, 1:07 AM EST for Jay County, Indiana. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 1998, 1:07 AM EST (06:07 UTC)
- Expired
- Jun 29, 1998, 1:40 AM EST
- In force
- 33 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Jay County, IN
The radar
The Northern Indiana radar (KIWX), 118 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 1:20 AM EST | Thunderstorm Wind | Portland, IN | NUMEROUS TREES WERE BLOWN DOWN IN THE CITY. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3668 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 10:00 AM EST, 15 hours 7 minutes earlier.
Area forecast discussion, Jun 28, 10:00 AM EST, 15 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1000 AM EST SUN JUN 28 1998 LATEST SATELLITE AND 88D/S FROM KIWX/KIND/KILN SHOW PRECIP MOVING TO E AWAY FROM FA. 12Z SURFACE CHART SHOWS WARM FRONT EXTENDING FROM NERN WI THROUGH SRN MI INTO ECNTRL OH. THIS FRONT WILL SERVE AS A FOCUS FOR TSRA THIS AFTN. CLOUDS HAVE ALREADY STARTED TO CLEAR OUT OF REGION SO AFTN HEATING WILL AGAIN PROVIDE ENOUGH INSTABILITY FOR TCU/CB DEVELOPMENT. DP/S ARE HIGH...IN THE LOWER 70S AS FAR N AS SRN MI AND PW VALUES ARE 1.0 TO 1.5 INCHES SO LOCALLY HEAVY RAINFALL AGAIN A POSSIBILITY. KIWX/S CWA HOWEVER HAS NOT RECEIVED THE WIDESPREAD HEAVY RAINFALL SEEN THE LAST COUPLE OF DAYS FARTHER TO E (OVER UPPER OH VALLEY. THANKS CLE FOR COORD ON FFA...AGREE IT IS NOT NEEDED OVER KIWX'S OH ZNS. CURRENT FORECASTS LOOK GOOD. .IWX...NONE. OHARA
In the hours before
Special weather statement, Jun 28, 8:31 PM EST, 4 hours 36 minutes before
OHZ001-002-004-005-015-016-024-025-290215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 831 PM EST SUN JUN 28 1998 THE SEVERE THUNDERSTORM WATCH FOR NORTHWEST OHIO HAS BEEN CANCELLED. THE THREAT OF SEVERE WEATHER HAS DIMINISHED BUT THUNDERSTORMS ARE STILL POSSIBLE THIS EVENING. PYLE
Special weather statement, Jun 28, 9:56 PM EST, 3 hours 11 minutes before
INZ012>018-020-022>027-032-033-290800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 956 PM EST SUN JUN 28 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 3 AM EST... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 3 AM EST FOR MUCH OF NORTH CENTRAL AND NORTHERN INDIANA. COUNTIES INCLUDED IN THIS WATCH ARE...STARKE...WHITE...PULASKI... CASS...FULTON...KOSCIUSKO...MARSHALL...MIAMI...WABASH...ADAMS... ALLEN...HUNTINGTON...WELLS...WHITLEY...GRANT...BLACKFORD. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THE WATCH AREA SHOULD REM~AIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TAL
Special weather statement, Jun 28, 9:56 PM EST, 3 hours 11 minutes before
INZ012>018-020-022>027-032-033-290800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 956 PM EST SUN JUN 28 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 3 AM EST... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 3 AM EST FOR MUCH OF NORTH CENTRAL AND NORTHERN INDIANA. COUNTIES INCLUDED IN THIS WATCH ARE...STARKE...WHITE...PULASKI... CASS...FULTON...KOSCIUSKO...MARSHALL...MIAMI...WABASH...ADAMS... ALLEN...HUNTINGTON...WELLS...WHITLEY...GRANT...BLACKFORD. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THE WATCH AREA SHOULD REM~AIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TAL
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:35 PM EST | Severe Thunderstorm Warning | IWX | White | 45 min |
| Jun 28, 8:56 PM EST | Severe Thunderstorm Warning | IWX | Fulton | 49 min |
| Jun 28, 9:31 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 49 min |
| Jun 28, 9:53 PM EST | Flash Flood Warning | IWX | White | 2 hr |
| Jun 28, 11:51 PM EST | Severe Thunderstorm Warning | IWX | Fulton, Pulaski | 44 min |
| Jun 28, 11:54 PM EST | Severe Thunderstorm Warning | IWX | Adams, Jay | 46 min |
| Jun 29, 12:33 AM EST | Severe Thunderstorm Warning | IWX | Jay | 32 min |
| Jun 29, 1:03 AM EST | Flash Flood Warning | IWX | Jay | 2 hr |
| Jun 29, 2:49 PM EST | Tornado Warning | IWX | Allen | 51 min |
| Jun 29, 6:35 PM EST | Severe Thunderstorm Warning | IWX | Pulaski, Starke, White | 65 min |
| Jun 29, 6:35 PM EST | Severe Thunderstorm Warning | IWX | LaPorte | 65 min |
| Jun 29, 6:58 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, Saint Joseph | 47 min |
| Jun 29, 6:53 AM EST | Severe Thunderstorm Warning | IWX | Van Wert | 32 min |
| Jun 29, 7:34 AM EST | Severe Thunderstorm Warning | IWX | Putnam | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.